North Carolina, 2011Flood and Hail in North Carolina, June 29, 2011
June 29, 2011 · NWS MHX · 3 events in 1 county or zone
A weak cold front was centered across eastern North Carolina during the morning hours of June 29th, 2011. Back-building storms developed along a boundary near the coast with reports of heavy rain, minor flooding, and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front was centered across eastern North Carolina during the morning hours of June 29th, 2011. Back-building storms developed along a boundary near the coast with reports of heavy rain, minor flooding, and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 29, 2:38 AM EST, 7 hours 29 minutes earlier.
Area forecast discussion, Jun 29, 2:38 AM EST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 AM EDT WED JUN 29 2011
.SYNOPSIS...
FRONT WILL DROP INTO EASTERN NORTH CAROLINA TODAY AND WILL MOVE
THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL BE TO THE NORTHWEST
THROUGH THE END OF THE WEEK. ANOTHER FRONT WILL MOVE INTO EASTERN
NORTH CAROLINA SATURDAY NIGHT AND WILL REMAIN OVER THE AREA THROUGH
MID WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 153 AM WEDNESDAY...SHOWERS AND THUNDERSTORMS HAVE FORMED ON
PRE-FRONTAL TROUGH THIS MORNING. MAY SEE A BRIEF LULL IN ACTIVITY
AFTER SUNRISE AS THESE STORMS MOVE OFF THE COAST. HOWEVER AS FRONT
TO THE WEST APPROACHES EASTERN NORTH CAROLINA...ACTIVITY WILL PICK
UP AGAIN. FRONT IS EXPECTED TO STAY WEST OF THE AREA THROUGH THE
DAYLIGHT HOURS...BUT PRE-FRONTAL ACTIVITY WILL PROMPT HIGHER POPS IN
THE AFTERNOON AS LOBE OF UPPER LEVEL ENERGY SWINGS THROUGH THE BASE
OF THE UPPER TROUGH OVER NC. BREEZES WILL DIMINISH AS THE FRONT
APPROACHES AND SURFACE GRADIENT LOOSENS. ANY FOG THAT FORMS TONIGHT
WILL BURN OFF EARLY. SMOKE WILL CONTINUE TO BE A PROBLEM IN AREAS OF
ONSLOW COUNTY FROM PENDER FIRE. DIRECTIONAL AND SPEED SHEAR WILL BE
LOW TODAY. HOWEVER PWS WILL BE OVER 2 INCHES SO EXPECT HEAVY RAINS A
POSSIBILITY TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AS OF 202 AM WEDNESDAY...FRONT WILL DROP THROUGH AREA TONIGHT PUSHED
BY WEAKER UPPER LEVEL ENERGY. DECREASING POPS FROM THE WEST THROUGH
THE NIGHT AS UPPER FLOW BECOMES NORTHWEST WITH UPPER LOW MOVING
EAST. WILL HAVE SOME LINGERING POPS ALONG THE COAST BY SUNRISE
THURSDAY. WIND SHIFT WITH THE FRONT WILL OCCUR AFTER MIDNIGHT. PWS
DROP FOR THE NIGHTTIME HOURS BUT WIND JUST ABOVE THE SURFACE WILL
PICK UP SO COULD SEE GUSTY WINDS WITH THE STORMS DURING THE NIGHT.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 330 AM WEDNESDAY...THE COLD FRONT SHOULD BE OFFSHORE BY
EARLY THURSDAY WITH 1018 MB HIGH PRESSURE BUILDING SOUTH FROM THE
OHIO VALLEY. THIS WILL BRING A REDUCTION OF DEWPOINTS INTO THE 60S
AND SHOULD ALLOW NIGHTTIME MIN TEMPERATURES THURSDAY NIGHT AND
FRIDAY NIGHT TO DROP INTO THE 60S OVER MOST AREAS. DAYTIME HIGH
WILL BE IN THE UPPER 80S TO AROUND 90 THURSDAY AND FRIDAY BUT WITH
LESS HUMIDITY. UPPER RIDGE STARTS TO BUILD OVER THE REGION FOR
SATURDAY INTO EARLY NEXT WEEK SUNDAY WITH TEMPERATURES RISING TO
BETWEEN 95 AND 100 DEGREES INLAND...ESPECIALLY SUNDAY AND MONDAY
WITH HUMIDITY RETURNING AS LOW LEVEL FLOW BECOMES SOUTHWESTERLY.
THE SEABREEZE AND THE PRESENCE OF THE SEMI-PERMANENT TROUGH OVER
THE PIEDMONT WILL LEAD TO ISOLATED TSTMS DURING THE AFTERNOON THRU
THE WEEKEND INTO MONDAY. THE RIDGE SHOWS SIGNS OF BREAKING DOWN BY NEXT
TUESDAY AS THE PIEDMONT TROUGH STRENGTHENS...AND THIS SHOULD LEAD
TO A BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS AND SLIGHTLY
COOLER TEMPERATURES.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 138 AM WEDNESDAY...LINE OF THUNDERSTORMS HAVE FORMED
TONIGHT OVER TAF SITES ALONG PRE- FRONTAL TROUGH AHEAD OF
APPROACHING FRONT. FRONT WILL MOVE INTO AREA TODAY AND THROUGH
AREA TONIGHT. MVFR CIGS AND VIS WITH THESE STORMS TONIGHT. AREAS
THAT HAVE RAIN TONIGHT WILL SEE MVFR IN FOG AND ST DECK BEFORE
SUNRISE. EXPECT VFR CONDITIONS AS ST AND FOG BURN OFF AFTER
SUNRISE. AS FRONT APPROACHES WILL AGAIN HAVE SCATTERED
THUNDERSTORMS WITH MVFR CONDITIONS THIS AFTERNOON AND THROUGH THE
EVENING HOURS.
LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 330 AM WEDNESDAY...EXPECTING MAINLY A VFR FORECAST FOR
THURSDAY THROUGH SUNDAY AS AFTERNOON CONVECTION SHOULD BE MINIMAL.
AS USUAL...CANNOT RULE OUT SOME LATE NIGHT AND EARLY MORNING FOG
AND STRATUS.
&&
.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 211 AM WEDNESDAY...SOUTHWEST WIND RUNNING AROUND 20 KTS WITH
GUSTS UP TO 25 KTS OVER THE WATERS THIS EARLY MORNING. SEAS UP TO 6
FEET OVER THE OUTER WATERS. FRONT WILL APPROACH FROM THE WEST TODAY.
SURFACE GRADIENT WILL LOOSEN AS FRONT APPROACHES...ALLOWING WINDS
AND THEREFORE SEAS TO DROP BELOW SCA CRITERIA THIS AFTERNOON. WILL
SHORTEN SCA PERIOD TO THIS AFTERNOON. PRE-FRONTAL PRECIP WILL BE
OVER AREAS OF THE WATERS THROUGH MUCH OF THE DAY WITH HEAVY RAINFALL
POSSIBLE. FRONT WILL MOVE INTO THE WATERS TONIGHT WITH WIND BECOMING
NORTHERLY WITH SPEEDS BELOW 15 KTS.
LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 330 AM WEDNESDAY...A QUIET MARINE FORECAST INTO THE HOLIDAY
WEEKEND AS NORTHEAST WINDS ON THURSDAY SHOULD VEER AROUND TO S/SW
BY LATE FRIDAY AND CONTINUE SW AT 10 TO 15 KNOTS WITH SEAS
GENERALLY 2 TO 4 FEET THRU THE WEEKEND.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR AMZ152-
154-156-158.
&&
SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...CTC
AVIATION...CGG/CTC
MARINE...CGG/CTCHazardous weather outlook, Jun 29, 8:17 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
917 AM EDT WED JUN 29 2011
NCZ029-044>046-079-080-094-103-104-301330-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-PAMLICO-
OUTER BANKS DARE-OUTER BANKS HYDE-
917 AM EDT WED JUN 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ047-081-090>093-095-098-301330-
MAINLAND DARE-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-CARTERET-
ONSLOW-
917 AM EDT WED JUN 29 2011
...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DAG
In the hours before
Special weather statement, Jun 29, 7:40 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
840 AM EDT WED JUN 29 2011
NCZ080-092>094-291330-
BEAUFORT-CRAVEN-JONES-PAMLICO-
840 AM EDT WED JUN 29 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...JONES...BEAUFORT
AND CRAVEN COUNTIES THROUGH 930 AM EDT...
AT 839 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JASPER...OR ABOUT 8 MILES NORTHWEST OF NEW BERN...MOVING NORTHEAST AT
25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ERNUL...AND...
ASKINS...SPRING HOPE...CAYTON...COX CROSSROADS...AND...BLOUNTS
CREEK...EDWARD...AND...PRESCOTT.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3527 7733 3547 7698 3547 7697 3549 7695
3547 7694 3547 7696 3546 7697 3544 7695
3545 7693 3521 7676 3506 7720
TIME...MOT...LOC 1239Z 243DEG 22KT 3520 7716
DAGSpecial weather statement, Jun 29, 8:08 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
908 AM EDT WED JUN 29 2011
NCZ092>095-098-291600-
JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE...TRENTON...
NEW BERN...HAVELOCK...VANCEBORO...ORIENTAL...ALLIANCE...BAYBORO...
ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
908 AM EDT WED JUN 29 2011
...AREAS OF SMOKE ACROSS THE REGION...
AREAS OF SMOKE WITH REDUCED VISIBILITIES FROM THE JUNIPER ROAD
WILDFIRE IN PENDER COUNTY WILL CONTINUE OVER THE REGION THIS
MORNING. THE THICKEST SMOKE IS EXPECTED ALONG HIGHWAY 17 FROM
JACKSONVILLE TO NEW BERN. MORE NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND THAT SHOULD REDUCE THE SMOKE OVER
MANY AREAS.
Special weather statement, Jun 29, 8:46 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
946 AM EDT WED JUN 29 2011
NCZ095-098-291430-
CARTERET-ONSLOW-
946 AM EDT WED JUN 29 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW AND CARTERET
COUNTIES THROUGH 1030 AM EDT...
AT 945 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
6 MILES SOUTH OF CAMP LEJEUNE MAIN GATE...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HUBERT...BEAR
CREEK...HAMMOCKS BEACH...SWANSBORO...STELLA...CAPE CARTERET...CEDAR
POINT...AND...BOGUE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3457 7742 3461 7740 3461 7744 3466 7746
3469 7740 3467 7738 3469 7738 3480 7714
3481 7698 3482 7695 3472 7690 3469 7698
3470 7689 3468 7687 3464 7711 3460 7721
3451 7737
TIME...MOT...LOC 1345Z 246DEG 19KT 3461 7731
5Special weather statement, Jun 29, 10:04 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1104 AM EDT WED JUN 29 2011
NCZ098-291600-
ONSLOW-
1104 AM EDT WED JUN 29 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH NOON
EDT...
AT 1104 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FOLKSTONE...OR ABOUT 5 MILES NORTH OF NORTH TOPSAIL BEACH...MOVING
EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SNEADS FERRY...
MARINES...DUCK CREEK.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3446 7755 3461 7760 3466 7746 3467 7739
3469 7737 3477 7713 3470 7711 3468 7712
3466 7709 3463 7712 3460 7721 3452 7733
3444 7750 3444 7753
TIME...MOT...LOC 1504Z 254DEG 11KT 3455 7746
5Hail, Onslow
- When
- June 29, 10:07 AM EST
- Where
- Onslow County, 1.71 mi E of Folkstone
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 34.530, -77.470
County official reported penny size hail, a wind gust estimated at 50 mph, and minor ponding of water on roadways.
Flood, Onslow
- When
- June 29, 10:33 AM EST to 10:53 AM EST
- Where
- Onslow County, 1.07 mi W of Fulchers Lndg to 0.96 mi S of Fulchers Lndg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.572, -77.399
Onslow County 911 reported water covering roadway on Fulcher Landing Road in Sneads Ferry.
Hail, Onslow
- When
- June 29, 2:00 PM EST
- Where
- Onslow County, 2.15 mi SSW of Holly Ridge
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 34.490, -77.560
County official reported nickel size hail with heavy rain in downtown Holly Ridge.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Montana, June 29, 2011$300,000 · EF1 · 31 events
- Damaging Winds and Lightning Strikes in Colorado, June 29, 20112 injured · $32,000 · 70 kt wind · 6 events
- High Wind in Idaho, June 29, 2011$54,000 · 56 kt wind · 1 event
- Flooding and Hail in North Carolina, June 29, 2011$16,000 · 1.75 in hail · 15 events
- Excessive Heat in Oklahoma, June 29 to 30, 201124 events
- Damaging Winds in Wyoming, June 29, 2011$20,000 · 70 kt wind · 2 events
- Flash Flooding in Georgia, June 29, 20119 events
- Damaging Winds in Montana, June 29, 201153 kt wind · 4 events
- Damaging Winds in Wyoming, June 29, 201153 kt wind · 4 events
- Marine Hail in South Atlantic Coastal Waters, June 29, 20111.75 in hail · 3 events
- Damaging Winds in Idaho, June 29, 201156 kt wind · 3 events
- Damaging Winds in Arizona, June 29, 201156 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307051, 307050, 307052.